, Volume 31, Issue 5, pp 585-594
Date: 04 Apr 2013

Incidence and bone biopsy findings of atypical femoral fractures

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Bisphosphonates are widely used in the treatment of osteoporosis. It has been suggested that bisphosphonate treatment may be associated with atypical femoral fractures (AFFs), severely suppressed bone turnover rate, and decreased mineralization. We studied bone properties using bone quantitative histomorphometry and Fourier transform infrared spectroscopic imaging (FTIRI) on patients with AFFs. Further, the incidence of AFFs was estimated. Patient records of Kuopio University Hospital, Finland from January 2007 to June 2009 were reviewed to identify all patients who had sustained and had been operated for AFF (n = 8). The incidence of AFFs among patients on bisphosphonates was 0.61 fractures/1,000 patients per year, compared to 0.0067/1,000 per year among untreated patients. The patients that underwent bone biopsy (n = 4) were postmenopausal women (aged 55.5–81.1 years) who had been treated with bisphosphonates for over 4 years. Histomorphometry revealed low trabecular bone volume. Bone formation and resorption parameters tended to be low. Trabecular bone single labels were detected in one patient in the region of interest. In the extended label search, trabecular bone double labels were found in two patients. Based on FTIRI results, higher phosphate-to-amide I ratio and collagen maturity were found compared to normal samples. The heterogeneity of phosphate-to-amide I ratio was low. Overall incidence of atypical femoral fractures is low. The poor fracture resistance in some patients on long-term bisphosphonate-therapy could be explained by low bone formation, and changes in bone composition, i.e., higher degree of mineralization, increased collagen maturity, and decreased heterogeneity of the degree of mineralization.

I. S. Tamminen and T. Yli-Kyyny contributed equally to this work.